August 22, 2022

What Are Signs of an Overdose

Unfortunately, drug overdoses are much more common than most people think. Every year, there are around 100,000 people throughout the United States that die from an overdose. There are numerous other harmful and sometimes even long-term effects that may occur even when a person survives the overdose. 

If you or someone you love is abusing drugs, don’t wait for an overdose to happen before you seek out help. Here at Desert Rose Recovery Center, we can start offering you treatment and recovery services right away. 

Defining an Overdose

An overdose happens when someone’s body and brain can’t handle the amount of drugs they are taking. Sometimes, the amount of drugs a person takes can be fatal. Even when not life-threatening, it can still make someone very physically and mentally ill. Some of the overdose effects may be brief, but others can be permanent. 

It is important to know that sometimes an overdose is obvious. In these cases, you can pretty much recognize that the person needs emergency medical help. However, some other overdoses will be subtle and the symptoms may be unclear. Either way, learning more about what an overdose is and what to do about it or how to prevent it is the best course of action. 

Overdosing – What Happens to the Body?

When someone uses drugs, even the smallest amounts, the substance starts affecting their brain. In some cases, drugs may slow down the brain, such as with opioids, depressants and alcohol. In other cases, the drugs might speed up the brain, such as with prescription stimulants, methamphetamine and cocaine. 

To some extent, certain drugs can make a person feel relaxed, excited or happy. However, when someone is overdosing on drugs, a dangerous response occurs with the body and the brain. In a lot of instances, the person’s heartbeat and breathing can stop completely. In other situations, such as with stimulants, the heart can speed up so fast, it gets damage or even causes a heart attack. 

Substances That Often Cause Drug Overdose

There are many different substances that often cause a drug overdose. Some of these drugs include:

  • Prescription drugs such as painkillers, anxiety meds, and more
  • Alcohol
  • Some herbal medications or supplements
  • Illegal drugs such as cocaine, methemphetamine, and heroin
  • OTC medications

If you or someone you know is abusing these drugs or you have already had an overdose, please reach out to our Desert Rose team for addiction treatment today. 

Signs of an Overdose 

Not everyone will have the same signs of an overdose. The reason for this is because there are different factors that affect the severity of which symptoms someone has such as:

  • How much of the drug someone uses
  • What drugs the person uses
  • How the drug is used – injected, snorted, or smoked
  • The health and/or age of the person
  • Previous drug experiences or use

With this being noted, there are some common signs that someone may experience if they overdose on drugs including, but not limited to, the following:

  • Pain
  • Nausea
  • Vomiting
  • Diarrhea
  • Paranoia
  • Agitation
  • Confusion
  • Drowsiness
  • Poor coordination
  • Losing consciousness
  • Breathing issues
  • Coma
    Are you or someone you know experiencing any of these signs due to drug use? If so, get immediate medical attention.

If you have overdosed on drugs, don’t wait for the addiction to take over your life even more. Get the help you need from us here at Desert Rose today.

It is also important to learn how to differentiate between different types of overdoses when possible. 

Opioid Overdose Signs 

Most opioid overdoses happen with little warning. Some of these signs that may be noticed include:

  • Limp body
  • Fingernails and lips turning blue
  • Pale, clammy skin
  • Slowed breathing
  • Gurling or vomiting noises
  • Slowed heart rate
  • Unconsciousness
  • Can’t speak properly
  • Small pupils

These are some of the most common signs that someone may experience if they are having a opioid overdose. If you or someone you know is displaying these signs and can get immediate medical help, do so right away. 

Depressant Overdose Signs

There are also people who will be overdosing on depressant drugs. Some of the signs that this is happening include:

  • Becoming very weak
  • Vision issues
  • Slow or completely stopped breathing
  • Confusion
  • Other alertness issues
  • Coma

Again, if these signs are noticed, you should seek immediate medical attention.

Stimulant Overdosing Signs

There are some different signs that you may notice if someone is overdosing on stimulants such as:

  • Fast breathing
  • Overactive reflexes
  • Restlessness
  • Fast heartbeat
  • Fever
  • Severe changes in blood pressure
  • Paranoia
  • Irritability
  • Aggression 
  • Convulsions
  • Coma

Even though most of these signs are different than the others noted above, it is still important to seek emergency medical attention if someone is overdosing on these drugs. 

Preventing Someone from Overdosing on Drugs

There are definitely ways that a person can prevent a drug overdose. Some of the tips to helping to prevent this from happening include:

  • Take all medications as prescribed
  • Don’t mix various kinds of drugs
  • Don’t ever take drugs that can’t be identified 
  • Get help if someone is abusing substances

If you can do this for yourself and get help if you know someone else is abusing drugs, this can greatly lower the risk of overdosing. 

overdose

Treating Overdoses to Drugs

There are various ways that overdosing can be treated. However, it is not the same for everyone. With that being said, some of the common treatments that will be given include:

  • Urine and blood tests to see which drugs are in the person’s system
  • Scans and x-rays
  • IV fluids
  • Oxygen machine or other breathing equipment
  • Medications to limit the person’s symptoms 
  • Narcan to reverse opioid overdose

If you need help with treating an overdose don’t wait for assistance. Seek immediate help. If you want to prevent a future overdose, reach out to our Desert Rose team for assistance today. 

Immediate Steps to Take if Someone is Overdosing on Drugs

If you recognize the signs mentioned above, whether it is someone you know or not, you should immediately call 9-1-1. Then, if you have Narcan and the paramedics tell you to give it, you can use that to reverse the overdose. You should not move the person, offer them food or give them anything to drink.

Get Help for a Drug Addiction Today

Do you or someone you know abuse drugs? If so, have you already had an overdose or would you like to prevent one in the future? If so, don’t keep waiting for anything worse to happen. There are treatment programs you can get into right away.

Contact us here today at Desert Rose to get help to prevent a drug overdose and stop an addiction in its tracks.

Subscribe to the newsletter

Fames amet, amet elit nulla tellus, arcu.